Alert archive / Arkansas / Tornado Warnings in 2009
Tornado Warning 5, NWS Little Rock, AR
NWS Little Rock, AR issued this tornado warning at Mar 26, 2009, 9:24 PM CDT for Polk County, Arkansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2009, 9:24 PM CDT (02:24 UTC)
- Expired
- Mar 26, 2009, 9:59 PM CDT
- In force
- 35 min
- Issued by
- NWS Little Rock, AR
- Area
- Storm-based polygon
County Polk County, AR
The radar
The Western Arkansas radar (KSRX), 101 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 9:45 PM CDT | FUNNEL CLOUD | Shady Lake Recreation A, AR | A WALL CLOUD WAS REPORTED NEAR THE SHADY LAKE RECREATION AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 2.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 936 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLZK 270224 TORLZK ARC113-270315- /O.NEW.KLZK.TO.W.0005.090327T0224Z-090327T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LITTLE ROCK AR 924 PM CDT THU MAR 26 2009 THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL POLK COUNTY IN WESTERN ARKANSAS * UNTIL 1015 PM CDT * AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME NORTHWESTERN HOWARD COUNTY...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... HARTLEY... SHADY LAKE... BARD SPRINGS RECREATION AREA... HURRICANE KNOB... ABERNATHY SPRINGS... && THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LITTLE ROCK. LAT...LON 3442 9422 3451 9393 3435 9393 3435 9421 TIME...MOT...LOC 0224Z 256DEG 19KT 3434 9419 $$ 57
2 follow-up statements
000 WWUS54 KLZK 270234 SVSLZK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 934 PM CDT THU MAR 26 2009 ARC113-270315- /O.CON.KLZK.TO.W.0005.000000T0000Z-090327T0315Z/ POLK AR- 934 PM CDT THU MAR 26 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR EAST CENTRAL POLK COUNTY... AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER SOUTH CENTRAL POLK COUNTY...ABOUT TWO MILES EAST SOUTHEAST OF HARTLEY...MOVING EAST AT 25 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 3442 9422 3451 9393 3435 9393 3435 9421 TIME...MOT...LOC 0234Z 258DEG 22KT 3435 9410 $$ 57
000 WWUS54 KLZK 270259 SVSLZK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 959 PM CDT THU MAR 26 2009 ARC113-270309- /O.CAN.KLZK.TO.W.0005.000000T0000Z-090327T0315Z/ POLK AR- 959 PM CDT THU MAR 26 2009 ...THE TORNADO WARNING FOR EAST CENTRAL POLK COUNTY IS CANCELLED... THE STORM HAS WEAKENED SIGNIFICANTLY...AND THE ROTATION HAS DIMINISHED. LAT...LON 3442 9422 3451 9393 3435 9393 3435 9421 TIME...MOT...LOC 0259Z 258DEG 22KT 3438 9392 $$ 57
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Mar 26, 8:55 PM CDT, 29 minutes earlier.
Area forecast discussion, Mar 26, 8:55 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 855 PM CDT THU MAR 26 2009 .UPDATE... CURRENT FORECAST ON TRACK. INCREASED CURRENT POPS ACROSS THE NORTHERN AND WESTERN HALF OF THE STATE...AS SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE EAST NORTHEAST ACROSS THE AREA. WILL UPDATE PRODUCTS TO REMOVE EVENING WORDING. (60) && .PREV DISCUSSION... /ISSUED 620 PM CDT THU MAR 26 2009/ AVIATION... SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING INTO THE NORTHWEST PORTION OF THE STATE OVER THE NEXT SEVERAL HOURS. PRECIPITATION WILL MOVE ACROSS THE AREA AND EXIT EAST OF THE STATE BY THE EARLY MORNING HOURS. FOG IS EXPECTED TO DEVELOP DURING THE EARLY MORNING HOURS...REDUCING CONDITIONS TO MVFR TO IFR. LOW CLOUDS ARE EXPECTED TO CONTINUE OVER THE AREA THROUGH THE END OF THE PERIOD. PREV DISCUSSION... /ISSUED 255 PM CDT THU MAR 26 2009/ SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT FIRST SHORTWAVE MOVING INTO EASTERN OKLAHOMA...WITH STORMS DEVELOPING. THESE WILL MOVE EAST DURING THE NEXT FEW HOURS AND INTO THE AREA. MAIN CONCERN FOR THE EVENING HOURS AS FAR AS SEVERE POTENTIAL WILL BE HAIL. THIS FIRST ROUND WILL MOVE NORTH DURING THE OVERNIGHT HOURS...AND SET THE STAGE FOR THE NEXT ROUND OF STORMS ON FRIDAY. MODELS ARE CONSISTENT ON MOVING SURFACE LOW FROM TEXARKANA TO JUST SOUTH OF MEMPHIS DURING THE AFTERNOON FRIDAY. THIS WILL PLACE THE SOUTHERN THIRD OF THE AREA IN THE WARM SECTOR. THE AREA OF BEST SEVERE WEATHER PARAMETERS REMAINS ACROSS THE SOUTHERN/SOUTHEAST COUNTIES...WITH MULTIPLE TYPES OF SEVERE WEATHER POSSIBLE FRIDAY AFTERNOON AND EVENING. MAIN CONCERNS WILL BE INSTABILITY DURING THE AFTERNOON...AND ALSO WHERE THE LOW LEVEL JET SETS UP. IF TEMPERATURES AND DEW POINTS CLIMB ENOUGH OVER THE SOUTH...INSTABILITY WILL BE ACHIEVED. THE BEST WIND SHEAR WILL BE OVER THE SOUTHEAST COUNTIES...INTO THE ARKLAMISS REGION...WHERE THE HIGHEST TORNADO POTENTIAL WILL BE. NEEDLESS TO SAY...THIS WILL ALL BE DEPENDENT ON MANY FACTORS...AND FORECASTS WILL BE REFINED AS MORE DATA BECOMES AVAILABLE. NEXT CONCERN BECOMES THE UPPER LOW AND COLD CORE ASSOCIATED WITH IT. MODELS HAVE BEEN FAIRLY CONSISTENT IN THE TRACK OF THE UPPER LOW...BUT WITH THIS SET OF RUNS HAVE SLOWED THE SYSTEM DOWN BY 6 TO 12 HOURS. THIS WILL PLACE THE TRACK ALONG A FORT SMITH TO POPLAR BLUFF LINE. THIS WILL PLACE MORE OF NORTHERN ARKANSAS IN THE RAIN/SNOW MIX AREA. HAVE INCLUDED A RAIN/SNOW MIX FOR FRIDAY NIGHT INTO SATURDAY FOR AREAS NORTH OF A BOONEVILLE TO MOUNTAIN VIEW TO CHEROKEE VILLAGE LINE. THIS WILL MAINLY BE IN THE HIGHER ELEVATIONS...AND AM NOT EXPECTING MUCH IN THE WAY OF SNOW ACCUMULATIONS. THE BEST CHANCE OF ANY ACCUMULATION WILL BE IN THE FAR NORTHWEST...INCLUDING THE DEER AND HARRISON AREAS. THERE MIGHT BE A TENTH OF TWO OF ACCUMULATION...BUT FOR THE MOST PART...THERE MIGHT BE SOME FLURRIES IN THE AREA TO SOME AMOUNTS IN THE GRASS...BUT NOT EXPECTING ANY MAJOR AMOUNTS. WRAP AROUND MOISTURE WILL MOVE OUT OF THE STATE SATURDAY EVENING...WITH DRY WEATHER AND CLEARING SKIES FOR SATURDAY NIGHT. LONG TERM...SUNDAY THROUGH THURSDAY HIGH PRESSURE WILL BE OVER THE REGION TO START THE EXTENDED PERIOD...BUT IT WILL NOT STAY LONG. THE HIGH WILL SHIFT TOWARD THE SOUTHEAST UNITED STATES ON MONDAY...WITH AN INTENSE STORM SYSTEM FORMING IN THE PLAINS. THE SYSTEM WILL MOVE WELL NORTH OF THE REGION...BUT WILL DRAG A COLD FRONT INTO ARKANSAS MONDAY NIGHT. HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT. DRY WEATHER WILL RETURN TUESDAY/WEDNESDAY...BUT ANOTHER SYSTEM WILL ARRIVE FROM THE WEST ON THURSDAY WITH SLIGHT CHANCES OF PRECIPITATION. MOISTURE APPEARS LIMITED WITH BOTH SYSTEMS. MAY HAVE TO INCREASE POPS IF MOISTURE BECOMES MORE AVAILABLE...ESPECIALLY WITH THE LATTER SYSTEM. APPEARS THERE WILL BE MORE DYNAMICS WITH THIS SYSTEM GIVEN A MORE SOUTHWARD TRACK. TEMPERATURES WILL BE AT/ABOVE NORMAL SURROUNDING THE FIRST SYSTEM. IT APPEARS COOLER AIR WILL FOLLOW THE LATTER SYSTEM...AND BELOW NORMAL READINGS MAY RESULT. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 49 64 43 49 / 60 80 90 40 CAMDEN AR 58 75 46 55 / 60 70 70 20 HARRISON AR 47 54 38 43 / 70 80 90 60 HOT SPRINGS AR 55 70 43 52 / 60 70 80 30 LITTLE ROCK AR 54 70 44 52 / 60 80 80 30 MONTICELLO AR 57 76 49 58 / 60 80 80 30 MOUNT IDA AR 55 69 42 51 / 60 70 70 40 MOUNTAIN HOME AR 47 56 40 45 / 60 80 90 60 NEWPORT AR 50 67 44 51 / 60 80 90 40 PINE BLUFF AR 56 74 47 55 / 60 80 80 30 RUSSELLVILLE AR 52 65 41 48 / 60 80 80 40 SEARCY AR 51 69 44 51 / 60 80 90 40 STUTTGART AR 53 72 47 54 / 60 80 80 30 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...99
Hazardous weather outlook, Mar 26, 6:00 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 600 PM CDT THU MAR 26 2009 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-271000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 600 PM CDT THU MAR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TONIGHT A WARM FRONT WILL CONTINUE TO LIFT THROUGH ARKANSAS AND DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE STATE. AS A STRONG SYSTEM MOVES CLOSER TO SOUTHERN PLAINS...ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE. THE MAIN CONCERN WITH THESE STORMS WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY THE STRONG STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN PLAINS...WITH A CONTINUED POTENTIAL FOR STRONG TO SEVERE STORMS. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. SOME HEAVY RAIN WITH LOCALIZED FLOODING WILL BE POSSIBLE. THE STORM SYSTEM WILL MOVE NORTHEAST ACROSS ARKANSAS FRIDAY NIGHT AND SATURDAY. WITH THE SURFACE LOW...MUCH COLDER AIR WILL FILTER IN OVER NORTHERN ARKANSAS...AND A SMALL CHANCE OF WINTER WEATHER WILL BE POSSIBLE. DRY SUNDAY AND MUCH OF MONDAY. THEN A SLIGHT CHANCE OF RAIN LATE MONDAY TO TUESDAY WITH A WEAK COLD FRONT MOVING THROUGH THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED DUE TO THE SEVERE WEATHER THREAT ON FRIDAY. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 59/60
In the hours before
Special weather statement, Mar 26, 7:28 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 728 PM CDT THU MAR 26 2009 ARZ030-037-270110- LOGAN-SCOTT- 728 PM CDT THU MAR 26 2009 ...SIGNIFICANT WEATHER ALERT FOR LOGAN AND SCOTT COUNTIES UNTIL 810 PM CDT... AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GREENWOOD TO 6 MILES NORTHEAST OF MANSFIELD...TO MANSFIELD...MOVING NORTHEAST AT 40 MPH. SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN LOGAN AND SCOTT COUNTIES...INCLUDING GLENDALE...RATCLIFF... BOONEVILLE...MAGAZINE AND PARIS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. BE PREPARED TO TAKE ACTION IF THE ALERT IS UPGRADED TO A WARNING. 57
Local storm report, Mar 26, 8:52 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
852 PM CDT THU MAR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM LIGHTNING 4 NW BOONEVILLE 35.18N 93.97W
03/26/2009 LOGAN AR EMERGENCY MNGR
A MAN WAS STRUCK BY LIGHTNING WHILE ON A DRILLING RIG OFF
FERGUSON VALLEY ROAD. NO FURTHER DETAILS WERE KNOWN. THE
REPORT WAS RELAYED BY A HAM RADIO OPERATOR AND EMERGENCY
MANAGEMENT.
&&
57Local storm report, Mar 26, 9:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
921 PM CDT THU MAR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FUNNEL CLOUD 3 E WICKES 34.30N 94.28W
03/26/2009 POLK AR LAW ENFORCEMENT
A FUNNEL CLOUD WAS SPOTTED ON POLK COUNTY ROAD 13 EAST OF
WICKES.
&&
60The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 7:37 PM CDT | Severe Thunderstorm Warning | LZK | Logan | 38 min |
| Mar 26, 8:15 PM CDT | Severe Thunderstorm Warning | LZK | Logan | 12 min |
| Mar 26, 8:45 PM CDT | Tornado Warning | LZK | Polk | 46 min |
| Mar 26, 9:56 PM CDT | Severe Thunderstorm Warning | LZK | Montgomery, Pike | 32 min |
| Mar 27, 5:59 PM CDT | Severe Thunderstorm Warning | LZK | Polk | 35 min |
Nearby
Tornado Warnings in Arkansas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.